Alert archive / Arkansas / Tornado Warnings in 2011

Tornado Warning 178, NWS Little Rock, AR

November 8, 2011Logan County, Yell County, Arkansas

NWS Little Rock, AR issued this tornado warning at Nov 8, 2011, 12:40 PM CST for Logan County, Yell County, Arkansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2011, 12:40 PM CST (18:40 UTC)
Expired
Nov 8, 2011, 12:56 PM CST
In force
16 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Logan County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 82 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 8, 10:49 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-281 m²/s²
0-3 km storm-relative helicity
-149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WFUS54 KLZK 081840
TORLZK
ARC083-149-081915-
/O.NEW.KLZK.TO.W.0178.111108T1840Z-111108T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1240 PM CST TUE NOV 8 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN YELL COUNTY IN CENTRAL ARKANSAS...
  EAST CENTRAL LOGAN COUNTY IN WESTERN ARKANSAS...

* UNTIL 115 PM CST

* AT 1239 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED NEAR MT MAGAZINE...OR 10 MILES SOUTHEAST OF
  PARIS. DOPPLER RADAR SHOWED THIS SEVERE STORM MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE PATH OF THIS DANGEROUS STORM INCLUDE...
  MT MAGAZINE...        COVE LAKE...          BLUE MTN LAKE...
  WAVELAND...           NEW BLAINE...         CORLEY...
  WAVELAND PARK...      SPRING LAKE...        SHOAL BAY REC AREA...
  SAINT SCHOLASTICA...  QUARRY HEIGHTS...     MARVINVILLE...
  LICK CREEK REC AREA...                      LIBERTY...
  HUCKLEBERRY MTN...    GREENFIELD REC AREA...
  EAST END REC AREA...  DRIPPING SPGS REC AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3536 9340 3534 9340 3534 9342 3532 9342
      3533 9341 3533 9337 3514 9330 3509 9369
      3521 9374
TIME...MOT...LOC 1840Z 249DEG 32KT 3517 9363

$$

64
1 follow-up statement
178 
WWUS54 KLZK 081856
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1256 PM CST TUE NOV 8 2011

ARC083-149-081906-
/O.CAN.KLZK.TO.W.0178.000000T0000Z-111108T1915Z/
LOGAN AR-YELL AR-
1256 PM CST TUE NOV 8 2011

...THE TORNADO WARNING FOR NORTHWESTERN YELL AND CENTRAL LOGAN
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 6 PM CST.

LAT...LON 3536 9340 3534 9340 3534 9342 3532 9342
      3533 9341 3533 9337 3514 9330 3509 9369
      3521 9374
TIME...MOT...LOC 1856Z 249DEG 32KT 3522 9347

$$

64

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Nov 8, 11:32 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 8, 11:32 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1132 AM CST TUE NOV 8 2011

.AVIATION...
FORECASTS REFLECT CURRENT CONVECTIVE TRENDS. SFC WIND FLOW WILL
BECOME NORTHWEST AT 15-25 KT BETWEEN 11 AND 15Z.

55

&&

.PREV DISCUSSION... /ISSUED 602 AM CST TUE NOV 8 2011/

AVIATION...
SHRA MOVING ACROSS THE NORTHERN SITES...WHICH WILL CONTINUE FOR A
FEW HOURS. THINK THAT THERE WILL BE A BREAK IN CONVECTION BEFORE
COLD FRONT MOVES INTO THE STATE THIS AFTERNOON. MVFR CIGS WILL
LIFT LATER THIS MORNING...BUT WILL PREVAIL THIS AFTERNOON AND
EVENING. WINDS WILL SWITCH TO NORTHWEST BEHIND THE FRONT...AND LOW
CLOUDS WILL WRAP AROUND TO KEEP MVFR CIGS IN THROUGH 09/12Z.

PREV DISCUSSION... /ISSUED 415 AM CST TUE NOV 8 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

INCRSG MOISTURE CONTS TO ADVECT NWD INTO THE REGION EARLY THIS
MRNG...WITH MOSTLY CLOUDY SKIES NOTED. ONGOING CONVECTION HAS BEEN
WORKING INTO NWRN AR DURG THE PAST FEW HRS. EXPECT THIS ACTIVITY TO
AFFECT NRN PARTS OF THE FA THRU THE MID MRNG HRS...WITH A GRADUAL
WEAKENING TREND. FNT RMND NEARLY STATIONARY FM CNTRL MO BACK INTO
CNTRL OK.

MODELS RMN IN GOOD AGREEMENT THIS MRNG REGARDING A PD OF ACTIVE WX
FOR THE NATURAL STATE OVR THE NEXT 12 TO 24 HRS. FCST CONCERNS CONT
TO BE THE POTENTIAL FOR ORGANIZED SVR STORMS...ALONG WITH LOCALLY
HVY RAINFALL. UPR LOW OVR NM WL LIFT NEWD ACRS THE SRN PLAINS LATER
TODAY...PASSING N OF AR TNGT. AN ASSOCD SFC LOW WL DEEPEN OVR WRN TX
THIS MRNG AND RACE NEWD LATER TODAY AND TNGT. THE CDFNT TRAILING FM
THE SFC LOW WL MOVE EWD ACRS THE FA DURG THE SAME TIME...BRINGING
WITH IT SCTD TO NUMEROUS SHRA/TSRA TO THE NATURAL STATE.

THE TIMING OF THE FNTL BNDRY ACRS AR IS HANDLED WELL BY THE GOING
FCST AND LATEST MODEL DATA. THE FNT WL BE ALONG THE AR/OK BRDR ARND
00Z THIS EVENING...INTO CNTRL AR ARND MIDNIGHT AND EAST OF THE MS
RVR BY SUNRISE WED MRNG. COULD SEE SOME LOCALIZED FLOODING WITH THE
HEAVIER DOWNPOURS...BUT WIDESPREAD FF POTENTIAL RMNS LOW DUE TO THE
PROGRESSIVE NATURE OF THIS SYS LATER TODAY AND TNGT.

THE POTENTIAL FOR ORGANIZED SVR STORMS WL AGAIN BE DICTATED BY THE
AMT OF AVAILABLE INSTABILITY AHEAD OF THE FNT. MODELS RMN CONSISTENT
INDCG CAPE VALUES RMNG BLW 1000 J/KG OVR THE FA. HOWEVER...
SUFFICIENT WIND ENERGY WITH THIS SYS WL RESULT IN THE GREATEST
POTENTIAL FOR DAMAGING WINDS WITH THE LINE OF STORMS THAT WL
ACCOMPANY THE CDFNT. ISOLD TORNADOES WL ALSO BE POSSIBLE...ESP FOR
ANY STORMS THAT DVLP IN ADVANCE OF THE SQUALL LN.

RAIN CHCS WL DIMINISH FM THE W TNGT AS THE FNT SHIFTS E OF THE FA.
DRIER AND MUCH COOLER AIR WL ADVECT INTO THE MID SOUTH BEHIND FROPA
AS HIGH PRES SETTLES INTO THE REGION.

LONG TERM...SATURDAY THROUGH MONDAY

SURFACE AND UPPER LEVEL HIGH PRESSURE WILL MOVE EAST SATURDAY...WITH
SOUTHWEST FLOW RETURNING FOR THE BEGINNING OF NEXT WEEK AHEAD OF
LARGE TROUGH OVER THE DESERT SOUTHWEST. MOISTURE WILL RETURN TO THE
STATE...AND WITH THE NEXT SYSTEM MOVING IN FROM THE SOUTHWEST...RAIN
CHANCES WILL BE IN THE FORECAST SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  49  61  35 /  60  90  10   0
CAMDEN AR         77  50  64  38 /  60  80  10   0
HARRISON AR       61  41  56  33 / 100  60  10   0
HOT SPRINGS AR    75  46  62  37 /  70  70  10   0
LITTLE ROCK   AR  76  50  63  38 /  50  80  10   0
MONTICELLO AR     77  54  64  41 /  30  90  10   0
MOUNT IDA AR      73  45  60  35 /  90  60  10   0
MOUNTAIN HOME AR  62  44  58  32 /  90  80  10   0
NEWPORT AR        74  51  61  36 /  50  90  10   0
PINE BLUFF AR     77  51  63  38 /  40  90  10   0
RUSSELLVILLE AR   70  46  62  35 /  80  70  10   0
SEARCY AR         71  50  62  37 /  50  90  10   0
STUTTGART AR      77  52  63  38 /  40  90  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...99
Hazardous weather outlook, Nov 8, 5:00 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE NOV 8 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT REMAINS STALLED NORTHWEST OF THE STATE...WITH SHOWERS
AND THUNDERSTORMS FORMING AND MOVING ALONG THE FRONT. THIS ACTIVITY
WILL REMAIN ACROSS THE NORTHWEST HALF OF THE STATE THIS MORNING...
AND WILL GRADUALLY MOVE NORTHEAST.

THE FRONT WILL MOVE INTO THE STATE LATER THIS AFTERNOON...AND CROSS
THE STATE DURING THE EVENING AND OVERNIGHT HOURS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...WITH RAIN
CHANCES INCREASING FROM THE WEST.

THERE IS A LOT OF WIND ENERGY SURROUNDING THE FRONT...BRINGING THE
POTENTIAL FOR SEVERE STORMS. THE STRONG WINDS WILL CAUSE THE
THUNDERSTORMS TO MOVE QUICKLY...WHICH WILL INCREASE THE CONCERN FOR
DAMAGING STRAIGHT LINE WINDS. ALSO...WINDS WILL TURN WITH HEIGHT...
WHICH MAY CAUSE SOME STORMS TO ROTATE. GIVEN THIS...ISOLATED
TORNADOES CANNOT BE RULED OUT.

THE BEST CHANCES FOR SEVERE WEATHER WILL BE OVER THE WESTERN HALF OF
THE STATE THIS AFTERNOON AND EVENING. AS THE FRONT MOVES EAST AFTER
SUNSET...THE STORMS WILL DECREASE IN INTENSITY...WITH THE SEVERE
POTENTIAL LESSENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
WESTERN ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Local storm report, Nov 8, 12:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1221 PM CST TUE NOV 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FUNNEL CLOUD     BOONEVILLE              35.14N 93.92W
11/08/2011                   LOGAN              AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED ROTATING FUNNEL CLOUD IN THE
            GLENDALE AND BOONEVILLE AREAS.

&&

227

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 11:37 AM CSTTornado WarningLZKLogan, Scott23 min
Nov 8, 12:09 PM CSTTornado WarningLZKLogan, Yell36 min
Nov 8, 2:58 PM CSTSevere Thunderstorm WarningLZKLogan, Polk, Scott32 min
Nov 8, 4:31 PM CSTSpecial Weather StatementLZKPope, Yell29 min
Nov 8, 5:47 PM CSTSpecial Weather StatementLZKFaulkner28 min

Nearby

Tornado Warnings in Arkansas, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.